The Minnesota Poison Control System is reporting another dangerous result of the opioid epidemic: a rise in the number of Minnesota children hospitalized due to fentanyl exposure.
Since January of 2022, an organization official said it’s been contacted about 66 children under age 3 requiring medical care due to exposure to opioids, including fentanyl.
The number of children exposed is probably underreported, said Dr. Travis Olives, associate medical director.
And while it’s not clear exactly how children are coming in contact with the drugs, Olives said it’s likely unintentional exposures resulting from living with adults who have substance use disorder or are addicted to opioids.
Grow the Future of Public Media
MPR News is supported by Members. Gifts from individuals power everything you find here. Make a gift of any amount today to become a Member!
“We do think that it's likely that substances that are being abused may inadvertently be left out in a place where a child might be able to access them,” he said. “And that's the real danger.”
Young children learning to crawl and pull themselves up are especially at risk of accidentally ingesting life-threatening substances, Olives said.
“They can start seeing things that we as adults may leave out and about, and they can grab them,” he said. “And many kids tend to put things in their mouths, because they explore that way.”
Because of their small size and lack of exposure, young children are at higher risk of the severe effects of opioid toxicity, Olives said.
In 31 of the 66 reported cases, the children suffered moderate or major effects, which can range from sleepiness to respiratory failure.
Olives said it’s critical for caregivers to make sure all drugs are kept well out of the reach of children.
“Not just on tables, not just not just up at eye level, but really up and far away from children where they absolutely cannot get to them,” he said.
One drug used to treat adults with opioid use disorder, buprenorphine, can be especially dangerous for children. Olives said children respond differently than adults, and can become extremely ill from even one tablet.
Symptoms of opioid exposure include sleepiness, decreased alertness or unresponsiveness; slow, shallow or absent breathing; vomiting; blue-shaded skin and small pupils.
Anyone who suspects a child has been exposed to fentanyl or any other opioid should call 911 and seek medical attention immediately.